South Korean health authorities are investigating the deaths of two people shortly after receiving the Oxford-AstraZeneca (AZ) coronavirus vaccine. The investigation is the third in a series that includes incidents in Norwegian nursing homes in January and in Ireland in February.
In the South Korean case, one man aged 56 with diabetes and cardiac problems died after suffering multiple heart attacks. He had received the AZ vaccine the previous day.
The other man was a 63 year-old nursing home patient with cerebrovascular disease. He developed symptoms including a high fever four days after being vaccinated with the AZ vaccine and died in hospital.
Korean health officials say they have recorded 207 cases of adverse reactions from the vaccine. At the time of the announcement, the country had vaccinated 350,000 people.
Similar instances have arisen elsewhere. The Irish health regulator said in February that 12 nursing home residents have died in the aftermath of receiving the vaccine. All had underlying health conditions and several were infected with SARS-CoV-2.
“It can be expected that fatalities due to progression of underlying disease or natural causes will continue to occur, including following vaccination. However, this does not mean that the deaths were caused by the vaccine,” said the regulator. Ireland had issued 340,704 vaccinations at that time, with the regulator reporting 2,103 adverse events.
The third instance, widely reported, was the deaths of 23 Norwegian nursing home residents in late January, shortly after vaccination. All 23 residents were over the age of 80. The Norwegian Medicines Agency was at pains to emphasise that approximately 400 nursing home residents die each week in the country.
“There is a possibility that these common adverse reactions, that are not dangerous in fitter, younger patients and are not unusual with vaccines, may aggravate underlying disease in the elderly,” the agency told the BMJ. “We are not alarmed or worried about this, because these are very rare occurrences and they occurred in very frail patients with very serious disease.”
If you enjoyed this article, you can follow Christian on Twitter for updates.